Alert archive / Arizona / Flash Flood Warnings in 1997

Flash Flood Warning 59, NWS Las Vegas, NV

September 2, 1997Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 1997, 3:25 PM MST for Mohave County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1997, 3:25 PM MST (22:25 UTC)
Expired
Sep 2, 1997, 5:15 PM MST
In force
110 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1997-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1997-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 022227
FFWLAS
AZC015-030015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT TUE SEP 02 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 515 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...CENTRAL MOHAVE COUNTY

THIS WARNING REPLACES AND UPGRADES THE SEVERE THUNDERSTORM
WARNING ISSUED EARLIER.

AT 325 PM MST/PDT...LAS VEGAS DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS FROM EAST KINGMAN TO HUALAPAI PEAK.  THESE STORMS
WERE MOVING NORTHWEST AT 15 T0 20 MPH. 

A SPOTTER IN KINGMAN REPORTED DIME-SIZED HAIL AND WINDS GUSTING
TO 51 MPH AT 314 PM.  MODERATE RAIN WAS FALLING AT THE KINGMAN
AIRPORT AS WELL.

ADDITIONAL STORMS ARE EXPECTED TO TRACK ACROSS THE SAME AREA
DURING THE NEXT TWO HOURS...RESULTING IN STRONG POTENTIAL FOR
FLASH FLOODING AND CONTINUED SEVERE WEATHER.  RADAR AND
SATELLITE ESTIMATES SUGGEST THE POTENTIAL FOR LOCAL RAINFALL
TOTALS EXCEEDING 2 INCHES.  HAIL UP TO 1 INCH IN DIAMETER AND
WINDS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE WITH SOME OF THE
STRONGER STORMS.

RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:07 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 2, 2:07 PM MST, 1 hour 18 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT TUE SEP 2 1997

RADAR AND STLT BOTH INDICATE MOST OF FCST AREA CONVECTION-FREE WITH
EXCEPTION OF ERN SLOPES OF SIERRA NEVADA.  SEVERAL FACTORS LIKELY
INHIBITING T-STORM DEVELOPMENT THIS AFTERNOON.  TEMPS AT 21Z STILL
ONLY IN LOWER 80S OVER SRN NV WHICH IS STILL WELL BELOW CONVECTIVE
TEMPS.  RAINFALL FROM LAST NIGHT ALSO LIKELY STABILIZED LOWER
LAYERS TO SOME DEGREE AND CAPPING INVERSION AT 6OO MB ALSO A
FACTOR.  WITH ALL THAT SAID...WILL TRIM PRECIP CHANCE A CATEGORY OR
TWO FOR TONIGHT INTO ISOLD OR SCT.  ALL MDLS SHOW LITTLE CHG FOR
THE NEXT FEW DAYS WITH FCST AREA REMAINING UNDER A MOIST SOUTHEAST
FLOW WITH UNSTBL CONDS CONTINUING WITH FCST LI VALUES IN THE 0 TO
-2 CATEGORY.  THEREFORE...WILL CONTINUE BROAD-BRUSH APPROACH WITH
SCT POPS FOR MOST AREAS THROUGH THU.  LONGER RANGE MDLS CONTINUE TO
BRING TROUGH ALONG WEST COAST OVER THE WEEKEND WHICH SHOULD BRING A
DRIER SOUTHWEST FLOW THEREBY CUTTING OFF T-STORMS CHANCES.
LAS 2332. KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:29 PM MSTSevere Thunderstorm WarningVEFMohave61 min
Sep 2, 3:25 PM MSTSevere Thunderstorm WarningVEFMohave110 min

Nearby

Flash Flood Warnings in Arizona, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.